Abstract General Information
Recurrent drug-induced hepatitis associated with corticosteroids in a patient with multiple sclerosis
Case presentation: Female, 38 years old, diagnosed with relapsing-remitting multiple sclerosis in July 2013, started therapy with interferon beta 1-a once a week. In the following year, she presented optic neuritis, being treated with methylprednisolone(MP) at a dose of 1g per day for 3 days. She evolved after 10 days with abdominal pain, nausea, vomiting, jaundice, and increased liver enzymes in ratio ≥5 times the upper limit of normality. At that time, disease-modifying medication was discontinued. Some years later the patient presented two new clinical relapses, being again prescribed therapy with MP and in both intercurrences, after a few days, she presented a clinical picture of hepatitis-like, requiring hospitalization for support with conservative treatment. The patient denied alcohol use and didn’t use any other medication. Serologies for hepatitis, CMV, EBV, Varicella Zoster and Herpes Simplex virus were negative. Anti-nuclear, Anti-smooth muscle, Anti-endomysium, B19parvovirus, LKM-1 antibodies were negative. Abdominal ultrasonography performed in the first event showed extrahepatic ducts dilatation, periportal and perihepatic edema. In all occurrences, she showed improvement in enzymes and clinical status after discontinuing MP.
Discussion: This case probably represents recurrent toxic hepatitis induced by MP, with a score of nine points on the Naranjo scale, used as an instrument of adverse drug reaction probability, being then classified as a definitive adverse drug reaction, but without histological confirmation. First-line treatment of relapses in multiple sclerosis is intravenous administration of high doses of methylprednisolone.
Final Comments: Toxic hepatitis resulting from high-dose methylprednisolone therapy is a rare adverse event. There is no screening model that predicts hepatotoxicity, and it seems to happen idiosyncratically. It is important to rule out alternative diagnoses and timely recognition of this drug-related reaction is important to allow drug discontinuation. Despite being a rare side effect, awareness of this toxicity is important to avoid repeated exposure.
Andreia Braga Mota Azzoni, Ivna Lacerda Pereira Nobrega, Gabriela Joca Martins, Milena Sales Pitombeira, Lucas Silvestre Mendes, Patricia Chagas Rocha D'Almeida, Igor Bessa Santiago, Maria Luisa Perira de Melo, Keyla Rejane Frutuoso de Morais, Paulo Sergio Alves Lisboa, Jose Artur Costa D'Almeida